Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 13, 2021Columbia County, Montour County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 13, 2021, 11:18 PM EDT for Columbia County, Montour County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 11:18 PM EDT (03:18 UTC)
Expired
Jul 13, 2021, 11:45 PM EDT
In force
27 min
Issued by
NWS State College, PA

Counties Columbia County, PA, Montour County, PA

The radar

The State College radar (KCCX), 130 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS81 KCTP 140318
SPSCTP

Special Weather Statement
National Weather Service State College PA
1118 PM EDT Tue Jul 13 2021
 
PAZ051>053-140345-
Columbia PA-Northumberland PA-Montour PA-
1118 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...
NORTHUMBERLAND...AND MONTOUR COUNTIES UNTIL 1145 PM EDT...

At 1117 PM EDT, Doppler radar indicated a strong thunderstorm near
Mooresburg, moving northeast at 25 mph.

Frequent lightning and isolated wind gusts up to 50 mph are possible.

Locations impacted include...
Bloomsburg, Berwick, Danville, Northumberland, Riverside, Catawissa,
Mifflinville, Lightstreet, Almedia, Fernville, Mechanicsville,
Buckhorn, Jerseytown, Rupert, Rohrsburg, Iola, Mainville, Eyers
Grove, Mooresburg and Espy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4088 7677 4099 7684 4107 7682 4118 7630
      4113 7627 4113 7624 4110 7622 4103 7623
      4097 7621
TIME...MOT...LOC 0317Z 227DEG 20KT 4101 7676 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 8:58 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 8:58 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
858 PM EDT Tue Jul 13 2021

.SYNOPSIS...
An upper level ridge will remain located off of the east coast
for the rest of this week. Weakening shortwaves will push into
Pennsylvania from the west late today and again on Wednesday.
Afterward, high pressure is likely to build into the state late
in the week. A slow moving cold front will likely push south
through the region next weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Single cells of early in the event have merged into more multi-
cell clusters and one or two discrete cells. Many reports of
storm damage. Happy Valley seems to be just about the worst
/hardest-hit area. Have been tweaking PoPs for the most part.
But, the major change was to add fog for almost all of the area
tonight. The lower Susq may be OK without mentions of fog if it
does not rain there. lack of cu there all this evening has been
a tip that the powder keg just never got lit. Mixing had RH down
in the 50s there this aftn. Capping hasn't relented. Still
keeping a chc of showers down there until 05-06Z, though as this
forcing overhead locally pushes east. Super-low FFG in the NE
and 1+ inches of rain have prompted FFW for Tioga/Lyc Cos.
Additional warnings are likely. Some rotations here and there,
but downburst wind damage and a little hail are what's on the
menu.

Prev...
Collaborated with BGM and WPC to issue a Flash Flood Watch
through 04Z Wed across several of our NE counties where 1 hour
FFG values are 1 inch or less. Shortly afterward, we were
blanketed by Severe TSRA Watch #375.

Heating of the very moist, unstable air mass has fueled a
gradual increase of deepening convection, which was initially
focused primarily along the elevated heat source along the spine
of the Appalachians and along a boundary of strong differential
heating at the edge of the stratus deck across our far East/SE
zones.

Increasing large scale forcing ahead of a shortwave approaching
from the Ohio Valley should lead to increasing coverage late in
the day and into the evening hours. Latest HREF supports the
highest POPs in vicinity of a weak and shallow warm/quasi-stnry
front (with an easterly flow and marine layer to its east) where
pwats around 2 inches are progged. This front is also marked by
a strong differential heating boundary with widespread stratus
to its east through Poconos and Lehigh Valley.

The high- pwat air, combined with moderate to high instability,
should result in locally heavy downpours and the potential of
localized flooding. The wettest members of the 00Z HREF indicate
the potential of 2-3 inches in a few spots of the central
mountains and Middle Susq Valley.

Increasing winds aloft ahead of approaching shortwave will lead
to respectable deep layer shear late in the day and evening,
supporting a few supercells and even the chance of a tornado,
where low level shear is enhanced near warm front over the Susq
Valley. The highest HREF UH and greatest mesocyclone potential
lie across the Middle Susq Valley.

850mb temps near 18C should translate to high temps in the low
90s across the Lower Susq Valley today. Further north and west,
early afternoon convection is likely to hold readings in the
80s. Heat indices may touch 100F in a few spots of the Lower
Susq Valley, but feel widespread 100+ readings are unlikely, so
no heat advisory planned at this time.

Evening convection should diminish in coverage/intensity late
this evening, as boundary layer cools. Focus for lingering late
night showers should be over the northwest part of the state,
closest to weakening shortwave lifting through the eastern Grt
Lks. Otherwise, expect light wind, partly cloudy skies and wet
ground should promote patchy late night fog.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A second shortwave is progged to lift across central Pa during
peak heating Wednesday, supporting another round of PM
convection. In general, the mid level wind fields and deep layer
shear look fairly weak. However, moderate cape and slightly more
impressive kinematic profiles over the Susq Valley could
support isolated damaging wind gusts in that part of the state during
the afternoon. Ensemble 850/2m temp plumes indicate Wednesday
will be several degrees cooler than today with highs ranging
from the upper 70s to upper 80s from northwest to southeast.

Clearing skies and light wind associated with arrival of surface
ridge should once again promote areas of valley fog Wednesday
night.

Ridging at the surface and aloft should result in fair and
slightly less humid weather for most of the region Thursday.
However, can't rule out an isolated PM tstorm over the northwest
in association with falling heights and low level moisture
return ahead of upstream trough over the Grt Lks. Mostly sunny
skies and ensemble mean 850mb temps near 17C should support
highs ranging from the low 80s to low 90s from northwest to
southeast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday is the only day this week that will see a break in the
active trend. Thursday will be mainly dry and sunny, only the
small chance for a stray shower over the northwest. The upper-
level trough is very slow to move out of the region, and more
chances for afternoon and evening showers and thunderstorms
return for Friday and the weekend. Models are producing a slow-
moving cold front that will move NW to SE over the region Friday
through Sunday. Warm, moist air will continue to be plentiful
into the weekend. Flooding will still remain a concern for areas
that have received heavy rainfall from previous storms as the
ground is already saturated.

We may see some relief from the active weather early next week
(Tuesday at this point) as drier air moves in from the north
and surface high pressure builds in.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...

After the current line of storms pushes east/north of the area,
only sct SHRA are expected. Storms over CLE should be weakening,
and the stabilized air over NW PA could be the death of it.
Will still keep some mention of SHRA in BFD thru 06Z. MDT/LNS
may stay dry with sunset raising the stability even more. Have
added fog to many of the terminals for the overnight with many
having heavy rain and the wind should be light for much of the
night.

As for convection on Wed, have kept mentions to only VCSH for
the aftn in NW.

Outlook...

Wed...A.M. low cigs/vis. Locally heavy showers and t-storms
with restrictions likely during the afternoon.

Thu-Sat...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ037-041-
042-046-049>053.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Gutierrez
AVIATION...Guseman/Lambert
Hazardous weather outlook, Jul 13, 10:58 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1058 PM EDT Tue Jul 13 2021

PAZ004-005-010-011-017-024>026-033>036-150300-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-Franklin-
1058 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-049>053-150300-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-
1058 PM EDT Tue Jul 13 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-019-027-028-045-056>059-063>066-150300-
Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Southern Clinton-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1058 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 10:41 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1041 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 W ROCK SPRINGS        40.72N 77.99W
07/13/2021                   CENTRE             PA   TRAINED SPOTTER

            MULTIPLE TREES AND WIRES DOWN ON ANACONDA
            DR.

&&

ST
Local storm report, Jul 13, 10:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 E SMETHPORT           41.81N 78.41W
07/13/2021                   MCKEAN             PA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN
            BETWEEN SMETHPORT AND PORT ALLEGANY.

&&

JRB
Local storm report, Jul 13, 11:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1103 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     FORKSVILLE              41.49N 76.60W
07/13/2021                   SULLIVAN           PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN FORKS TOWNSHIP.

&&

JRB
Local storm report, Jul 13, 11:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLASH FLOOD      1 ENE MUNCY             41.21N 76.77W
07/13/2021                   LYCOMING           PA   911 CALL CENTER

            MULTIPLE ROAD CLOSURES ALONG MUNCY CREEK
            FROM WATER ACROSS THE ROADWAY IN MUNCY
            TOWNSHIP.

&&

JRB
Local storm report, Jul 13, 11:08 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1108 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND DMG     FORKSVILLE              41.49N 76.60W
07/13/2021                   SULLIVAN           PA   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            FORKSVILLE (TIME BASED ON RADAR ANALYSIS).
            MULTIPLE TREES DOWN IN FORKS TOWNSHIP.

&&

JRB
Special weather statement, Jul 13, 11:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1118 PM EDT Tue Jul 13 2021

PAZ051>053-140345-
Columbia PA-Northumberland PA-Montour PA-
1118 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...
NORTHUMBERLAND...AND MONTOUR COUNTIES UNTIL 1145 PM EDT...

At 1117 PM EDT, Doppler radar indicated a strong thunderstorm near
Mooresburg, moving northeast at 25 mph.

Frequent lightning and isolated wind gusts up to 50 mph are possible.

Locations impacted include...
Bloomsburg, Berwick, Danville, Northumberland, Riverside, Catawissa,
Mifflinville, Lightstreet, Almedia, Fernville, Mechanicsville,
Buckhorn, Jerseytown, Rupert, Rohrsburg, Iola, Mainville, Eyers
Grove, Mooresburg and Espy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4088 7677 4099 7684 4107 7682 4118 7630
      4113 7627 4113 7624 4110 7622 4103 7623
      4097 7621
TIME...MOT...LOC 0317Z 227DEG 20KT 4101 7676

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:08 PM EDTSpecial Weather StatementCTPFranklin37 min
Jul 13, 8:09 PM EDTSpecial Weather StatementCTPLycoming36 min
Jul 13, 8:17 PM EDTSevere Thunderstorm WarningCTPLycoming, Northumberland, Union43 min
Jul 13, 8:25 PM EDTSpecial Weather StatementCTPHuntingdon35 min
Jul 13, 8:41 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan, Tioga25 min
Jul 13, 8:51 PM EDTTornado WarningCTPLycoming, Montour, Northumberland24 min
Jul 13, 8:59 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan61 min
Jul 13, 9:06 PM EDTFlash Flood WarningCTPLycoming, Sullivan, Tioga3 hr
Jul 13, 9:15 PM EDTSpecial Weather StatementCTPLycoming30 min
Jul 13, 9:30 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Northumberland, Snyder, Union60 min
Jul 13, 10:18 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more117 min
Jul 13, 10:18 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Snyder, Union57 min
Jul 14, 12:12 AM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Jul 14, 1:46 AM EDTAreal Flood AdvisoryCTPLycoming119 min
Jul 14, 1:49 PM EDTSpecial Weather StatementCTPPerry26 min
Jul 14, 4:08 PM EDTSpecial Weather StatementCTPPerry37 min
Jul 14, 4:58 PM EDTSpecial Weather StatementCTPSullivan32 min
Jul 14, 6:52 PM EDTSpecial Weather StatementCTPLycoming23 min
Jul 14, 7:31 PM EDTSpecial Weather StatementCTPColumbia29 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.